I am 70 years old, and have had Type 1 Diabetes for 44 years. I have been treating my Diabetes aggressively, because I was told by two doctors that I might see my 35th birthday.
I am using Humalog on a sliding scale prior to each meal, and 45 units of Lantus per day. I have a problem that I can not get a handle on.
Low sugar before breakfast. [40s> Normal sugar before lunch. [80s> High sugar before supper. [200-390> High sugar upon retiring. [240> Last A1C was 7.1 My doctor was concerned that 6.0 that I had kept it at was beginning to be too low, leaving my brain with less than desired blood flow.
Exercise other than walking short distances is not something my Doctor wants to see me doing.
I have only a few tiny seepage points in the Macula in my eyes. However, My eye specialist says that is not a concern. I am corrected to 20/30 and I have lens implants in both eyes due to cataract removal.
Total calories per day = 1,400. If my blood sugar upon retiring is less that 200, I bottom out in the morning.
Other items that may affect proper control. [All are treated medically> Thyroid gland has gone south. My gall bladder has been removed. COPD Anxiety Arthritis in Hips, knees and hands. Easily contract Sinus infections Dry Mouth Ulcer on left foot, nearly healed...has taken 14 months of treatment. Heart angiogram - No blockages, Proper size. however the lower central nerve misfires on occasion. Must sit 5-10 minutes till recovery.
I carry my meds and testing equipment in a briefcase along with my journal. My blood sugar meter is a One Touch VerioIQ.
I check my Blood Pressure twice a day or more if my heart acts up. My Cardiologist says my heart does not require a pacemaker at this time.
Is their any thing else a man of my age can do? Specifically, concerning my Blood Glucose readings. I would like to see my Grandchildren become adults before I pass. They are 8, 6, 5, 3 & 20 Months. The 3 year old has CP and Scoliosis.
I know your an old school type 1 and have been around the block in terms of treatment changes, how would you feel about an insulin pump?
It really allows for more control of your basal insulin (the lantus, once you inject it is there to stay) and may help with your morning lows and evening highs.
One thing, going to bed with an elevated blood sugar, are you correcting that? If you are correcting and not eating as well, it may be too much insulin, hence the drop on the morning. I find i have to eat if I correct (and give insulin for the carbs) in order to not crash afterwards
Hi, what time do you take your Lantus? Most people don't have a peak with this type of insulin, but some do experience a low sometime in the 24 hours that do make one wonder about a peak or irregular absorption for them.
Secondly, early AM low blood glucose can result from correction for high blood glucose before bed. If you are high as the day wears on, as you seem to be, and you correct with a bedtime bolus of Humalog you may need to back off on that dose to prevent early AM lows. Also be careful of "stacking" insulin, which means taking several doses close together (to cover a meal plus hyperglycemia later in the evening, then taking a bedtime dose for elevated glucose before the previous dose has worn off). Stacking can result in a low blood glucose and can particularly happen when your absorption is irregular. This happens to some people with the frequent use if the same, convenient injection sites. If you have any scar tissue it can delay absorption or result in uneven absorption.
Medtronic has a device called the IPro which is a 24 hour glucose monitor that one can wear for 5 days in a row. It provides continuous data on your blood sugar readings that can be invaluable when attempting to figure out the pattern of your glucose. If you have access to this through your health care provider it might help to wear this device. Working with a rep from Medtronic would also give you an opportunity to ask about insulin pump use, and whether or not it would be right for you. I agree with the previous poster that a pump can really make a difference in one's glucose control and increase flexibility of management. Kind regards, Laurie
Old School...yes, At the beginning I was resharpening needles, boiling glass syringes and using "test tape" to approximate my blood sugar levels.
I am leery of using a pump because of having 2 grandchildren and their Mom living with us, and I do Volunteer Childcare 3 to 4 days a week for 3 to 4 hours each day. The children are very curious and could easily pull the canulous (sp) out.
I'm taking 45 units of Lantus along with all other meds, including Humalog with my evening meal.
Corrections at bedtime are actually 1/2 of the normal meal time corrections. Yes I do have a small snack at bedtime...usually 100 calories. Of greater concern is my spikes before supper. [200-390> and High sugar upon retiring. [240>
Breakfast: 17 units
Lunch 9 units correction - (possibly not enough)
Evening 7 units correction - (possibly not enough)
Bedtime - correction @ 1/2 normal correction 100 calories.
Q, Hi, what time do you take your Lantus? A. Just prior to my evening meal. Q. If you are high as the day wears on, as you seem to be, and you correct with a bedtime bolus of Humalog you may need to back off on that dose to prevent early AM lows. A. My correction dose of Humalog at bedtime, is 1/2 the normal correction dose during the day. Q. This happens to some people with the frequent use if the same, convenient injection sites. A. I rotate injection sites constantly. This was one of the first things I was taught upon switching from pills to Insulin. Q. Medtronic has a device called the IPro... A. My GP doctor was one of the first to set up a program using that at University of Iowa Hospitals and Clinics. We had a short discussion about that a couple of months ago. I'll ask him about it again, but there is one problem here. Part of what keeps me from being a retired couch potato, is my Volunteer Childcare work. The median age groups I work with is 2 to 4 years of age. This age is very inquisitive, and I fear that it would be too easy for them to be detrimental to the equipment. At this point, I don't know whether my insurance would even cover that type of equipment. I am usually in a rocking chair tending to the children with separation anxiety, or with disciplinary issues. (Time outs with discussion, one minute for each year of their age.)
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.